If you are diabetic and treat your diabetes with insulin, hypoglycemia whilst driving may be one of your biggest concerns.
Having a hypo whilst driving is both frightening and dangerous so it’s important that hypoglycemia is avoided.
If you have type 2 diabetes and treat your diabetes with certain tablets, there is also the chance that you may experience a hypo whilst driving.
Which diabetes medications can cause hypos?
The following diabetes medications can cause hypoglycemia. The DVLA must be informed if you are a driver and take the following medications:
- Prandial glucose regulators
How to avoid becoming hypo whilst driving
- Always test your blood sugar before driving
- Take regular breaks to test your blood sugar
- Never drive if your blood sugar is low – under 5.0 mmols/l, or has been within the last 45 minutes
- Avoid driving when tired or on medications that may cause drowsiness
- Have glucose sweets to hand
- Never drink and drive
Even for short journeys hypoglycemia can be dangerous, so test before each journey.